Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 59, NWS Quad Cities, IA

June 17, 2022Lee County, Van Buren County, Iowa; Hancock County, Illinois; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 17, 2022, 2:56 AM CDT for Lee County, Van Buren County, Iowa; Hancock County, Illinois; Clark County, Scotland County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2022, 2:56 AM CDT (07:56 UTC)
Expired
Jun 17, 2022, 3:31 AM CDT
In force
35 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lee County, IA, Van Buren County, IA, Hancock County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 152 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-587 J/kg
Mixed-layer LCL
2444 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:51 AM CDT, 5 minutes earlier.

Area forecast discussion, Jun 17, 2:51 AM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
251 AM CDT Fri Jun 17 2022

.SYNOPSIS...
Issued at 250 AM CDT Fri Jun 17 2022

Quiet weather was in place over much of eastern Iowa and northwest
Illinois early this morning, with surface analysis indicating
showing expansive high pressure and ridging extending over the
Midwest and Upper Mississippi River Valley from the Dakotas. To the
south, showers and strong storms were ongoing along the cold front
in northeast Missouri and far southeast Iowa. Storms were producing
torrential rain, frequent lightning and hail. As of 2 AM,
temperatures ranged from 61 in Independence to 75 in Keokuk.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 250 AM CDT Fri Jun 17 2022

[Key Messages]

1) Strong to severe storms in southeast Iowa and northeast Missouri
early this morning.

2) Very warm and dry with lower humidity expected to close out the
work week

[Discussion]

Storms in far southeast Iowa and northeast Missouri will slowly come
to an end this morning as the cold front continues to slowly sag to
the south. Storms could be strong to severe as they exit, with
mainly large hail and winds the primary threat. The Storm Prediction
Center maintains a Level 2 (slight) risk of severe storms over
mainly northeast Missouri. Storms will produce torrential rainfall
as well with plentiful convergence along the boundary, high amounts
of moisture availible, and storm motion parallel to the boundary
promoting training.

Once storms exit, high pressure will build into the area, allowing
for dry and less humid conditions to close the weekend. Temperatures
will remain very warm given our sun angle and prolonged days, with
highs climbing into the low to mid 80s, and lows tonight dropping
into the 50s and 60s tonight. Dewpoints will be in the 50s/60s.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 250 AM CDT Fri Jun 17 2022

Key messages:

1. Pleasant weekend with dry conditions and comfortable humidity.

2. Heat and humidity return next week, with the warmest days Monday
and Tuesday. Above normal temperatures and mostly dry weather is
expected through much of the extended.

Saturday-Sunday...Anamolously strong ridge will build into the
Midwest bringing dry weather to the region. Low level flow off Lake
Michigan will bring cooler temps (upper 70s Sat, mid 80s Sun) and
drier dewpoints (40s/50s) to northwest and north central IL.
Elsewhere, temperatures and dewpoints will be slightly higher each
day. Regardless, it will be a nice weekend to do anything outside.

Early Next Week...large ridge will be overhead with return flow
developing over our western CWA early Monday. Taking a look at
GEFS/EPS ensemble 850mb 10th/90th percentiles, values over 20C are
likely on Monday and Tuesday; some 850mb temps over 25C are depicted
in the 90th percentiles. These two days will be the warmest with
highs well into the 90s. Dewpoints will also be rising into the mid
to upper 60s, which will translate into heat indices over 100
degrees for several hours in the afternoon. Heat headlines may be
needed, especially on Tuesday south of I-80. Breezy southwest winds
are expected Monday that may bring some relief to the increasing
humidity.

Tuesday Night-Thursday...latest 00z models disagree on when the
upper ridge breaks down, but sometime in this period we will see
increasing chances for showers and thunderstorms. A cold front will
be the focus for storms and depending on when this comes through
will determine storm strength and subsequent rain amounts. The NBM
24-hr QPF probabilities are starting to show a signal for
accumulating rain and with a warm and humid airmass in place some
decent rain amounts will be possible. Stay tuned. Taking a look at
temperatures, the NBM MaxT mean values have highs in the 90s through
the end of the work week and even into Week 2. It looks like summer
warmth is here to stay for the rest of June.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
ISSUED AT 1200 AM CDT Fri Jun 17 2022

VFR conditions are expected for this TAF period for all terminals.
Light and variable winds to start will increase out of the northwest
to around 10 knots by late morning, before veering and becoming
light out of the north this evening.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Gross
AVIATION...Speck
Hazardous weather outlook, Jun 16, 4:08 AM CDT, 22 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
408 AM CDT Thu Jun 16 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-170915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
408 AM CDT Thu Jun 16 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Heat indices may reach the upper 90s this afternoon for areas
south of highway 34.

Scattered thunderstorms are possible tonight, generally south of
highway 34. The primary risks are isolated damaging winds, large
hail, and localized flash flooding. The most likely timing for
storms is between 10 PM and 3 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Hot and humid conditions return early next week with peak heat
indices in the low 100s on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight across the far southern
portion of the outlook area.

Uttech

In the hours before

Special weather statement, Jun 17, 12:23 AM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1223 AM CDT Fri Jun 17 2022

IAZ098-MOZ009-010-170615-
Van Buren IA-Clark MO-Scotland MO-
1223 AM CDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of southern Van Buren,
northern Scotland and northwestern Clark Counties through 115 AM
CDT...

At 1223 AM CDT, Doppler radar was tracking a strong thunderstorm near
Milton, or 10 miles southeast of Bloomfield, moving southeast at 35
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Milton around 1230 AM CDT.
  Cantril around 1240 AM CDT.

Other locations in the path of this storm include Granger and Luray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4060 9218 4077 9218 4068 9173 4060 9172
      4031 9192 4059 9235 4060 9235
TIME...MOT...LOC 0523Z 296DEG 29KT 4066 9224

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Speck
Special weather statement, Jun 17, 1:15 AM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
115 AM CDT Fri Jun 17 2022

MOZ009-010-170700-
Clark MO-Scotland MO-
115 AM CDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of southern Scotland
and southwestern Clark Counties through 200 AM CDT...

At 114 AM CDT, Doppler radar was tracking a strong thunderstorm near
Downing, or 10 miles southeast of Lancaster, moving southeast at 35
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Greensburg, Rutledge and South Gorin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4053 9235 4034 9176 4026 9181 4026 9195
      4030 9195 4030 9235
TIME...MOT...LOC 0614Z 307DEG 31KT 4043 9237

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Speck

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:07 AM CDTSpecial Weather StatementDVNHancock23 min
Jun 17, 12:23 AM CDTSpecial Weather StatementDVNScotland52 min
Jun 17, 1:15 AM CDTSpecial Weather StatementDVNScotland45 min
Jun 17, 1:28 AM CDTSevere Thunderstorm WarningDVNScotland32 min
Jun 17, 2:14 AM CDTFlash Flood WarningDVNScotland3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Severe Thunderstorm Warnings in Missouri, 2022Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.